Alert archive / Tennessee / Flash Flood Warnings in 2013
Flash Flood Warning 73, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 3, 2013, 12:04 PM CDT for Tipton County, Tennessee. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2013, 12:04 PM CDT (17:04 UTC)
- Expired
- Aug 3, 2013, 1:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Tipton County, TN
The radar
The Memphis radar (KNQA), 28 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 5.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2774 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 983 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
170
WGUS54 KMEG 031704
FFWMEG
TNC167-031800-
/O.NEW.KMEG.FF.W.0073.130803T1704Z-130803T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1204 PM CDT SAT AUG 3 2013
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 100 PM CDT
* AT 1140 AM CDT...THE PUBLIC REPORTED FLOODING ALONG HIGHWAY 51
NEAR BRIGHTON. IN ADDITION...RADAR INDICATES THAT 1 TO 3 INCHES OF
RAINFALL HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND
THUNDERSTORMS WILL PRODUCE AN ADDITIONAL INCH OF RAIN OVER THE
NEXT HOUR WHICH WILL LEAD TO ADDITIONAL FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COVINGTON.
THIS WARNING ALSO INCLUDES AREAS NEAR SUNK LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3561 8956 3556 8948 3542 8947 3540 8948
3541 8953 3539 8964 3540 8970 3541 8970
3540 8983 3564 8977
$$1 follow-up statement
842
WGUS74 KMEG 031805
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
105 PM CDT SAT AUG 3 2013
TNC167-031815-
/O.EXP.KMEG.FF.W.0073.000000T0000Z-130803T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TIPTON TN-
105 PM CDT SAT AUG 3 2013
...THE FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN TIPTON COUNTY...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3561 8956 3556 8948 3542 8947 3540 8948
3541 8953 3539 8964 3540 8970 3541 8970
3540 8983 3564 8977
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 10:26 AM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Aug 3, 10:26 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1026 AM CDT SAT AUG 3 2013 .DISCUSSION...REGIONAL WSR-88D RADAR TRENDS ALONG WITH VISBILE/INFRARED SATELLITE THIS MORNING SHOW SHOWERS AND A FEW THUNDERSTORMS ASSOCIATED WITH A DECAYING MESOSCALE CONVECTIVE SYSTEM /MCS/ LOCATED ACROSS WEST TENNESSEE..MOST OF ARKANSAS...AND PORTIONS OF NORTHWEST MISSISSIPPI. TEMPERATURES AS OF 10 AM CDT ARE IN THE 70S AT MOST LOCATIONS. LATEST SHORT TERM TRENDS STILL SUGGEST A WEAKENING TREND WITH THE MCS ACROSS THE MID SOUTH INTO THIS AFTERNOON. NONETHELESS...A MODIFIED 12Z KJAN SOUNDING SURFACE PARCEL (84/74) YIELDS SURFACE BASED CAPE VALUES AROUND 2500 J/KG...LI/S AROUND -5...AND PRECIPITABLE WATER VALUES AROUND 1.8 INCHES. THUS...SOME CONVECTIVE DEVELOPMENT MAY BE POSSIBLE ESPECIALLY ALONG AND SOUTH OF TUPELO INTO THIS AFTERNOON. OVERALL FORECAST IS IN GOOD SHAPE AND WILL HOLD OF ON MAKING ADJUSTMENTS AT THIS MOMENT. CJC && .PREV DISCUSSION... /ISSUED 604 AM CDT SAT AUG 3 2013/ DISCUSSION... /ISSUED 439 AM CDT SAT AUG 3 2013/ UPPER LEVEL NORTHWEST FLOW TO CONTINUE OVER THE MIDSOUTH THROUGH LATE TUESDAY. PRIMARY FORECAST CHALLENGE REMAINS TIMING AND LOCATION OF EMBEDDED SHORTWAVES AND RESULTING MCS...OR MESOSCALE CONVECTIVE SYSTEMS. EARLY MORNING GOES IR IMAGERY AND AREA RADARS SHOWED A WELL ORGANIZED MCS OVER SOUTHERN MO...WITH EASTWARD DEVELOPMENT INTO WEST WESTERN KY. CLOUD TOP TEMPS OVER SOUTHERN MO WERE AS COLD AS MINUS 84C. THIS MCS HAD FORMED ON THE NOSE OF A LOW LEVEL THETA E RIDGE...AIDED IN PART BY SURFACE DEWPOINTS IN THE MID/UPPER 70S. NAM MODEL PROGS PRECIPITABLE WATER VALUES NEAR 2.4 INCHES OVER THE OZARK PLATEAU. 850MB/500MB THICKNESS FIELDS INDICATE A SOUTHEASTWARD DEVELOPMENT POTENTIAL INTO THE MIDSOUTH THROUGH THIS MORNING...WHICH WOULD ALSO CORRELATE WITH MIDLEVEL STEERING FLOW. CONCURRENTLY...THE NAM LIFTS THE MOISTURE PLUME EASTWARD THROUGH MIDDAY...WITH PRECIPITABLE WATER VALUES NEAR 2.4 INCHES PROGGED OVER THE MIDSOUTH THIS AFTERNOON. TONIGHT WILL SEE A BACKDOOR FRONT EDGE INTO WEST TN...ADVECTING IN DRIER AIR FROM THE OHIO VALLEY. MUCH WILL DEPEND ON CONVECTIVE EVOLUTION THROUGH THE DAY... BUT IT APPEARS THE CONVECTIVE POTENTIAL WILL SHIFT SOUTHWARD TO NORTH MS/EAST CENTRAL AR...NEAR THE FRONTAL BOUNDARY LATE THIS AFTERNOON AND EVENING. SUNDAY/S RAIN CHANCES WERE REDUCED FOR THIS MORNING/S FORECAST PACKAGE...WITH MAIN FOCUS NEAR THE EXPECTED POSITION OF THE STALLED FRONT SOUTH AND WEST OF MEMPHIS. PER ECMWF AND GFS MODELS... THIS FRONT WILL LIFT NORTH THROUGH THE MIDSOUTH MONDAY... RETURNING GULF MOISTURE. THE ECMWF IS MORE PRONOUNCED WITH THE DEVELOPING RETURN FLOW AND QPF. HAVE LEANED A BIT TOWARD THE WETTER ECMWF SOLUTION FOR MONDAY. UPPER LEVEL FLOW WILL BECOME ZONAL BY LATE TUESDAY...AS THE SOUTHERN PLAINS UPPER RIDGE EDGES EASTWARD. 00Z ECMWF AND GFS ARE LESS PERSISTENT WITH THE RIDGE...DROPPING IT FROM TEXAS AND THE SOUTHERN GULF STATES BY THURSDAY. THIS WILL PLACE THE NORTHERN HALF OF THE MIDSOUTH IN PROXIMITY TO STRONGER WESTERLIES ALONG THE UPPER RIDGE/S PERIMETER DURING THE MID TO LATE WEEK. THE ECMWF DROPS A SURFACE COLD FRONT TO THE I40 CORRIDOR THURSDAY... BEFORE DROPPING IT FURTHER FRIDAY IN RESPONSE TO A RETURN TO NORTHWESTERLY UPPER LEVEL FLOW. HAVE GONE A LITTLE COOLER ON THE THE MID TO LATE WEEK EXTENDED PERIODS FOR AREAS NORTH OF I40. RAIN CHANCES WILL ALSO LINGER...PARTICULARLY TO THE NORTH AND EAST OF THE MEMPHIS METRO AREA. PWB && .AVIATION... 12Z TAF SET AN MCS CONTINUES TO PUSH SOUTHEAST TOWARDS NE ARKANSAS. EXPECT THE MCS TO SPREAD OVER E ARKANSAS...THE MISSOURI BOOTHEEL AND WEST TENNESSEE BETWEEN 12-18Z. THE MCS WILL GRADUALLY DIE OUT AS THE MORNING PROGRESSES. BEST CHANCES FOR TSRA WILL OCCUR AT KJBR. WILL ONLY MENTION A TEMPO FOR SHRAS AT KMEM. MCS MAY BRING TEMPORARY MVFR CIGS/VSBYS TO KJBR AND KMEM. EXPECT CIGS AND VSBYS TO REMAIN VFR AT KMKL. KTUP FCST A BIT TRICKY FOR THIS AFTERNOON. EITHER KTUP WILL BE AFFECTED BY -RA FROM DIMINISHING MCS OR REDEVELOPMENT OF TSRAS COULD DEVELOP OUT AHEAD OF THE DYING MCS ALONG OLD OUTFLOW BOUNDARIES. FOR NOW WILL CONTINUE MENTION OF VCTS. AFTER 01Z...EXPECT ACTIVITY TO DISSIPATE. LIGHT SW WINDS WILL TURN AROUND TO NW AND EVENTUALLY TO THE NE. SPEEDS WILL BE BETWEEN 5-10 KTS. KRM && .PRELIMINARY POINT TEMPS/POPS... MEM 89 74 92 70 / 60 20 30 30 MKL 88 69 87 63 / 60 20 20 20 JBR 87 70 88 68 / 70 20 40 40 TUP 89 73 93 68 / 30 20 20 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 3, 3:42 AM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 342 AM CDT SAT AUG 3 2013 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-041045- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 342 AM CDT SAT AUG 3 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE...PRODUCING LOCALLY HEAVY RAINFALL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE...PRODUCING LOCALLY HEAVY RAINFALL AND STRONG WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PWB
In the hours before
Local storm report, Aug 3, 9:20 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
920 AM CDT SAT AUG 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM FLASH FLOOD DRESDEN 36.28N 88.69W
08/03/2013 WEAKLEY TN LAW ENFORCEMENT
SHERIFF REPORTS THAT THE INTESECTION OF HAMM AND HEINSER
ROAD IS FLOODED
&&
JPMLocal storm report, Aug 3, 11:41 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1141 AM CDT SAT AUG 03 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD SOUTH FULTON 36.49N 88.88W
08/03/2013 OBION TN LAW ENFORCEMENT
SEVERAL RESIDENCES HAVE BEEN EVACTUATED DUE TO RISING
WATER...REPORTS OF WAIST DEEP WATER IN SOME AREAS
&&
JPMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:27 AM CDT | Flash Flood Warning | MEG | Weakley | 3 hr |
| Aug 3, 11:28 AM CDT | Areal Flood Warning | MEG | Weakley | 6 hr |
| Aug 3, 12:15 PM CDT | Areal Flood Warning | MEG | Obion | 6 hr |
Nearby
Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.